Alert archive / California / Red Flag Warnings in 2013

Red Flag Warning 4, NWS Los Angeles, CA

August 6, 2013

NWS Los Angeles, CA issued this red flag warning at Aug 6, 2013, 9:41 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2013, 9:41 AM PDT (16:41 UTC)
Expired
Aug 6, 2013, 8:00 PM PDT
In force
10 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WWUS86 KLOX 061641
RFWLOX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
941 AM PDT TUE AUG 6 2013

...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING FOR GUSTY
SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES OVER THE LOS
ANGELES COUNTY MOUNTAINS...

.A VERY DRY AIR MASS COUPLED WITH STRENGTHENING ONSHORE PRESSURE
GRADIENTS WILL RESULT IN WEATHER CONDITIONS FAVORABLE FOR EXTREME
FIRE BEHAVIOR AND GROWTH IF FIRE IGNITION OCCURS. WHILE MOST OF
THE MOUNTAIN AREAS WILL EXPERIENCE CRITICAL FIRE WEATHER
CONDITIONS...THE AREAS OF MOST CONCERN INCLUDE THE SOLEDAD PASS
INTO THE FOOTHILLS OF THE ANTELOPE VALLEY. WHILE DRY AIR WILL
REMAIN IN PLACE THROUGH MOST OF THE WEEK...THE WINDS ARE EXPECTED
TO WEAKEN SOME TONIGHT INTO WEDNESDAY.

CAZ254-070045-
/O.NEW.KLOX.FW.W.0004.130806T1641Z-130807T0300Z/
LOS ANGELES COUNTY MOUNTAINS / ANGELES NATIONAL FOREST-
941 AM PDT TUE AUG 6 2013

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
GUSTY SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES FOR THE LOS
ANGELES COUNTY MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
RED FLAG WARNING FOR FOR GUSTY SOUTHWEST WINDS AND VERY LOW
RELATIVE HUMIDITIES...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS
EVENING.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* RELATIVE HUMIDITY...5 TO 10 PERCENT.

* TIMING...NOW THROUGH EARLY THIS EVENING...PEAKING THIS
  AFTERNOON.

* AREAS OF MOST CONCERN...AREAS NEAR THE SOLEDAD PASS...ESPECIALLY
  FROM ACTON THROUGH LAKE PALMDALE...AS WELL AS THE SOUTHERLY WIND
  FAVORED MOUNTAIN SLOPES.

* IMPACTS...IF FIRE IGNITION OCCURS...CONDITIONS ARE FAVORABLE
  EXTREME FIRE BEHAVIOR AND GROWTH WHICH WOULD LEAD TO A THREAT OF
  LIFE AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE
OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

KITTELL
2 follow-up statements
214 
WWUS86 KLOX 062228
RFWLOX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
328 PM PDT TUE AUG 6 2013

...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING FOR GUSTY
SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES OVER THE LOS
ANGELES COUNTY MOUNTAINS...

.A VERY DRY AIR MASS COUPLED WITH STRENGTHENING ONSHORE PRESSURE
GRADIENTS WILL RESULT IN WEATHER CONDITIONS FAVORABLE FOR EXTREME
FIRE BEHAVIOR AND GROWTH IF FIRE IGNITION OCCURS. WHILE MANY
MOUNTAIN AND DESERT AREAS WILL EXPERIENCE CRITICAL FIRE WEATHER
CONDITIONS...THE AREAS OF MOST CONCERN INCLUDE THE SOLEDAD PASS
INTO THE FOOTHILLS OF THE ANTELOPE VALLEY. WHILE DRY AIR WILL
REMAIN IN PLACE THROUGH MOST OF THE WEEK...THE WINDS ARE EXPECTED
TO WEAKEN SOME TONIGHT INTO WEDNESDAY.

CAZ254-070300-
/O.CON.KLOX.FW.W.0004.000000T0000Z-130807T0300Z/
LOS ANGELES COUNTY MOUNTAINS / ANGELES NATIONAL FOREST-
328 PM PDT TUE AUG 6 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES FOR THE
LOS ANGELES COUNTY MOUNTAINS...

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* RELATIVE HUMIDITY...5 TO 15 PERCENT.

* TIMING...NOW THROUGH EARLY THIS EVENING.

* AREAS OF MOST CONCERN...AREAS NEAR THE SOLEDAD PASS...ESPECIALLY
  FROM ACTON THROUGH LAKE PALMDALE...AS WELL AS THE SOUTHERLY WIND
  FAVORED MOUNTAIN SLOPES.

* IMPACTS...IF FIRE IGNITION OCCURS...CONDITIONS ARE FAVORABLE 
  EXTREME FIRE BEHAVIOR AND GROWTH WHICH WOULD LEAD TO A THREAT 
  OF LIFE AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE
OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

RK
650 
WWUS86 KLOX 070252
RFWLOX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
752 PM PDT TUE AUG 6 2013


CAZ254-070400-
/O.EXP.KLOX.FW.W.0004.000000T0000Z-130807T0300Z/
LOS ANGELES COUNTY MOUNTAINS / ANGELES NATIONAL FOREST-
752 PM PDT TUE AUG 6 2013

...RED FLAG WARNING FOR GUSTY SOUTHWEST WINDS AND VERY LOW
RELATIVE HUMIDITIES OVER THE LOS ANGELES COUNTY MOUNTAINS WILL
EXPIRE AT 8 PM PDT THIS EVENING...

WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED
AS WINDS ARE DIMINISHING ACROSS THE LOS ANGELES COUNTY MOUNTAINS.
HOWEVER...AN ELEVATED FIRE WEATHER RISK WILL CONTINUE THROUGH THE
WEEK AS A VERY DRY AIR MASS PERSISTS OVER THE AREA. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Aug 6, 9:15 AM PDT, 26 minutes earlier.

Area forecast discussion, Aug 6, 9:15 AM PDT, 26 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
915 AM PDT TUE AUG 6 2013

.SYNOPSIS...

A WEAK UPPER LEVEL LOW TO OUR NORTH...COMBINED WITH NIGHT THROUGH
MORNING LOW CLOUDS AND FOG WILL CONTINUE THE BELOW NORMAL
TEMPERATURES THROUGH THE WEEK. THERE WILL BE A SLIGHT COOLING EACH
DAY THROUGH AT LEAST THURSDAY. A SLIGHT WARM UP IS EXPECTED BY THE
WEEKEND AS A RIDGE BUILDS BACK IN.

&&

.SHORT TERM (TODAY-FRI)...VERY QUIET AND COOL PATTERN THROUGH THE
END OF THE WORK WEEK. MARINE LYR DEEPENED SLIGHTLY OVERNIGHT AND
ONSHORE GRADIENTS ARE UP ABOUT 1 MB. SO AFTER YESTERDAY EXPERIENCED
A FEW DEGREES OF WARMING IN MOST AREAS, THE REVERSE SHOULD HAPPEN
TODAY. NOT EXPECTING TO HAVE TO FUSS WITH THE FORECAST TOO MUCH
GIVEN THE PERSISTENT TREND AND VERY FEW CHANGES TO THE MODELS THE
LAST COUPLE DAYS.

***FROM PREVIOUS DISCUSSION***

THERE IS NOT MUCH CHANGE ON WEDNESDAY. THE UPPER LOW THAT IS SITTING
TO THE WEST OF EUREKA WILL MOVE A LITTLE CLOSER TO THE COAST. IT
MIGHT DEEPEN THE MARINE LAYER A LITTLE AND MAYBE KNOCK A DEGREE OFF
OF THE INLAND TEMPS. BUT MOST PEOPLE WILL BE HARD PRESSED TO TELL
THE DIFFERENCE BETWEEN TODAY AND WEDNESDAY.

A TROF AND VORT MAX ASSOC WITH THE UPR LOW MOVE OVER THE AREA
THURSDAY. THE MOST LIKELY SCENARIO WITH THIS WILL BE A LARGE
INCREASE IN THE MARINE LAYER WITH CLOUDS PUSHED UP THROUGH THE SANTA
CLARITA VLY AND UP INTO THE COASTAL SLOPES OF THE MTNS. THE LIFT
FROM THE TROF WILL ALSO CREATE AREAS OF DRIZZLE. CLEARING WILL BE
DELAYED AND AT THE BEACHES MOSTLY NON EXISTENT. MAX TEMPS WILL COOL
FURTHER. TWO THINGS NOT IN THE FORECAST BUT ALSO NOT IMPOSSIBLE ARR
SOME RAIN CREATED BY THE VORT MAX AND CURRENTLY UNSEEN AND
UNFORECAST MOISTURE...BUT LOOKING AT THE SATELLITE IT LOOKS LIKE THE
DRY FORECAST IS THE RIGHT ONE. THE OTHER MORE SERIOUS CONCERN IS
THAT THE VORT MAX WILL MIX OUT THE INVERSION AND MARINE CLOUD DECK
WILL DISSIPATE. THERE IS ABOUT A 30 PERCENT CHANCE THAT THIS WILL
HAPPEN.

AS LONG AS THE MARINE INVERSION DOES STAY INTACT FRIDAY WILL NOT
DIFFER MUCH FROM THURSDAY. THE MARINE LAYER WILL ALREADY BE LIFTED
SO THE CHC OF DRIZZLE WILL BE GREATLY REDUCED. THE CLOUDS WILL
LIKELY BE HIGH ENOUGH THAT THERE WILL BE NO FOG UNDER THEM. CLEARING
WILL BE A TOUCH QUICKER AND MORE WIDESPREAD. MAX TEMPS WILL RISE A
DEGREE OR TWO BUT WILL STILL BE MANY DEGREES BLO NORMAL.

.LONG TERM (SAT-MON)...
ALL XTND MDLS INDICATE THAT DURING THE SAT TO MON PERIOD THE BIG
HONKING UPPER HIGH WILL SLOWLY DRIFT WESTWARD. THIS WILL SMOOSH THE
MARINE LAYER...REDUCE THE ONSHORE FLOW AND RISE HGTS ALL OF WHICH
WILL LEAD TO A WARMING TREND WITH A LESS SIGNIFICANT NIGHT THROUGH
MORNING MARINE CLOUD LAYER.

&&

.AVIATION...

06/1140Z.

MARINE LAYER WAS 1600 FT DEEP THIS MORNING ALLOWING IFR CIGS TO PUSH
INTO COASTAL VALLEYS. AREAS N OF POINT CONCEPTION WILL REMAIN IN IFR
OR LIFR CONDS THROUGH MORNING HOURS. EXPECT A SIMILAR STRATUS
PATTERN ONCE AGAIN THIS EVENING. MODERATE CONFIDENCE WITH 12Z TAFS
FOR AREAS N OF POINT CONCEPTION. THERE IS A 50 PERCENT CHANCE OF
PATCHY DRIZZLE FOR KSBP AND KSMX TONIGHT AFTER 09Z.
S OF POINT CONCEPTION...EXCEPT FOR LA COASTAL AREAS IN LOW MVFR
CATEGORY...ALL OTHER COAST AND VALLEYS SITES WERE IFR. MODERATE
CONFIDENCE WITH SIMILAR BURNOFF TIMES THIS MORNING. 30 PERCENT
CHANCE FOR CIGS TO SCOUR OUT +/- 2 HOURS FROM 12Z TAF. ALTHOUGH
MODELS ARE LESS CONFIDENT WITH IFR/MVFR CIGS TO DEVELOP THIS
EVENING...FEEL THAT PERSISTENCE WILL PREVAIL WITH LOW CLOUDS PUSHING
IN ALONG COASTAL AREAS BY MID EVE HOURS...AND INTO COASTAL VALLEYS
AFTER MIDNIGHT.

KLAX...HIGH CONFIDENCE IN 12Z TAF WITH RESPECT TO TIME OF LOW MVFR
CIGS TO SCOUR OUT WITHIN AN HOUR OF TAF. LESS CONFIDENCE WITH TIMING
OF CIGS TO PUSH IN LATER TONIGHT. SHOULD BE WITHIN 2 HOURS OF 12Z
TAF. EXPECT IFR/LOW MVFR CIGS ONCE AGAIN. CIGS COULD CLEAR ANYTIME
BETWEEN 18Z AND 20Z.

KBUR...HIGH  CONFIDENCE IN 12Z TAF IN RESPECT TO IFR CIGS SCOURING
OUT WITHIN AN HOUR OF TAF. LESS CONFIDENCE FOR TIMING OF IFR CIGS
TONIGHT INTO EARLY WED MORNING.

&&

PUBLIC...MW/RORKE
AVIATION...KAPLAN
SYNOPSIS...B

WWW.WEATHER.GOV/LOSANGELES

Nearby

Red Flag Warnings in California, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.